Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Wilmington, OH

July 20, 2018Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 20, 2018, 5:52 PM EDT for Ripley County, Indiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 5:52 PM EDT (21:52 UTC)
Expired
Jul 20, 2018, 7:45 PM EDT
In force
113 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS51 KILN 202152
FFWILN
INC137-202345-
/O.NEW.KILN.FF.W.0031.180720T2152Z-180720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
552 PM EDT FRI JUL 20 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Western Ripley County in southeastern Indiana...

* Until 745 PM EDT.

* At 551 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Versailles, Osgood, Holton, Napoleon, Millhousen, Rexville, Otter
  Village, Benham and New Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3920 8544 3924 8534 3892 8520 3892 8532
      3891 8544

$$

JDR
1 follow-up statement
778 
WGUS71 KILN 202338
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
738 PM EDT FRI JUL 20 2018

INC137-202348-
/O.EXP.KILN.FF.W.0031.000000T0000Z-180720T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-
738 PM EDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR WESTERN RIPLEY COUNTY WILL EXPIRE AT
745 PM EDT...

The heavy rain has ended and flooding is no longer expected to pose a
threat.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3920 8544 3924 8534 3892 8520 3892 8532
      3891 8544

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:28 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 20, 4:28 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
428 PM EDT Fri Jul 20 2018

.SYNOPSIS...
A warm front lifting through the region this afternoon and into
the evening will combine with a low pressure center pushing
through the lower Great Lakes. These features will serve as the
focus for strong to severe storms through this evening, combined
with torrential rain. The upper low will remain close to the
region into early next week, with temperatures remaining
slightly below normal.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As the convection begins pulling away from the frontal boundary,
the threat into the evening with the first line of convection
will be more occasionally gusty winds, but as it moves into more
stable air, the potential for severe storms does diminish.

The second area of convection currently into eastern Indiana
does maintain the potential for occasional bowing segments, and
still some discrete cells, with these storms in an area with
low level shear values in the 25kt range. However, even these
storms will be pushing into a less favorable area, so the severe
threat will diminish significantly over the next few hours.

Additional threat is the very efficient rain with these storms
with warm cloud depths 35-40kft and an enhanced llj focusing
over the Cincinnati tri state through the evening. Have issued a
short term flash flood watch for the far southern forecast area
until Midnight, though its possible the threat will diminish
earlier.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
For Saturday, the stacked low will be pushing through southern
Great Lakes. This will keep convection pivoting around the upper
low, but with only marginal instability and lapse rates,
convection is not expected to pose a severe threat. Greatest
potential will be closer to the southeast forecast area where
some marginal low level shear remains in place.

With the upper low lingering over the area, below normal
temperatures to continue with Max temperatures

Max temps are expected to be in the upper 70s to around 80, and
overnight lows in the mid-upper 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The upper level low will drift slowly south Sunday into Monday. Will
continue with likely pops on Sunday, tapering back to chance pops
through the day on Monday. With the upper level low overhead, highs
on Sunday will be below normal, mainly in the mid to upper 70s. High
temperatures on monday will be near 80 degrees.

The upper level low will push down toward the Gulf States through
mid week, with our area remaining in between it and some broad
troughing across the upper Great Lakes region. However, a weak lower
level convergent boundary may linger across or just southeast of our
area through mid week. This could lead to some lower chance, mainly
diurnal pops through Thursday. High temperatures in the lower to mid
80s are expected through the remainder of the long term period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and storms will increase in coverage with the warm
frontal boundary nosing into the area. Increasing instability
will mean strong to severe storms possible, so have included a
period with a tempo of at least 35-40kt wind gusts possible
through 00z in the west and a lesser possibility in the eastern
TAF sites through about 02-03z. Very heavy rain also with these
storms to occasional mvfr visibility and even ifr in the
downpours.

Even after the severe threat diminishes after 00-03z, lingering
shra and scattered tsra, along with low ceilings will continue
mvfr conditions. With the upper low expected to linger over the
region through Saturday, mvfr cigs still possible through the
period.

OUTLOOK...Thunderstorms will remain possible at times from
Saturday afternoon through Monday, and then again on Tuesday
afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until midnight EDT tonight for OHZ077>079-
     081-088.
KY...Flash Flood Watch until midnight EDT tonight for KYZ089>100.
IN...Flash Flood Watch until midnight EDT tonight for INZ073>075-
     080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...JGL
AVIATION...JDR
Hazardous weather outlook, Jul 20, 4:25 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
425 PM EDT Fri Jul 20 2018

INZ050-058-059-066-OHZ026-034-035-042>045-051>054-060>063-070>072-
080-211100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Highland-
425 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.
Occasional thunderstorms will continue into tonight. Some of the
storms may become severe through this evening. The main threat will
be damaging wind. However, the threat for large hail and possibly a
tornado will also persist into this evening.

Torrential rain is also possible. While widespread flash flooding is
not likely, where thunderstorms track repeatedly over the same area,
there will also be a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service.

INZ073>075-080-KYZ089>100-OHZ077>079-081-211100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-
425 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Occasional thunderstorms will continue into tonight. Some of the
storms may become severe through this evening. The main threat will
be damaging wind. However, the threat for large hail and possibly a
tornado will also persist into this evening.

Torrential rain is also possible with the storms and this could
result in some flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service.

OHZ088-211100-
Scioto-
425 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for South Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Occasional thunderstorms will continue into tonight. Some of the
storms may become severe through this evening. The main threat will
be damaging wind.

Torrential rain is also possible with the storms and this could
result in some flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service.

OHZ046-055-056-064-065-073-074-082-211100-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-Pike-
425 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...Tonight.

Occasional thunderstorms will continue into tonight. Some of the
storms may become severe through this evening. The main threat will
be damaging wind.

Torrential rain is also possible. While widespread flash flooding is
not likely, where thunderstorms track repeatedly over the same area,
there will also be a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports to the
National Weather Service.

In the hours before

Local storm report, Jul 20, 5:14 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     1 SSE EAST ENTERPRISE   38.86N 84.98W
07/20/2018                   SWITZERLAND        IN   LAW ENFORCEMENT

            LARGE TREE BLOCKING ENTERPRISE ROAD.

&&

JEG
Special weather statement, Jul 20, 5:17 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
517 PM EDT FRI JUL 20 2018

INZ073-202145-
Ripley IN-
517 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 545 PM
EDT...

At 516 PM EDT, radar indicated a strong thunderstorm 7 miles east of
North Vernon, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Nickel size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Versailles, Osgood, Holton, Friendship, Versailles Lake, Rexville,
Otter Village, Benham, Olean and New Marion.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3911 8544 3923 8523 3897 8513 3895 8513
      3895 8545
TIME...MOT...LOC 2116Z 251DEG 24KT 3902 8547

Binau
Local storm report, Jul 20, 5:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     2 ESE CENTER SQUARE     38.83N 85.00W
07/20/2018                   SWITZERLAND        IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN THROUGHOUT SWITZERLAND COUNTY.

&&

JEG
Local storm report, Jul 20, 5:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     MCKINNEYSBURG           38.60N 84.27W
07/20/2018                   PENDLETON          KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN REPORTED IN MCKINNEYSBURG. TIME
            ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Jul 20, 5:33 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
533 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     GREENWOOD               38.75N 84.39W
07/20/2018                   PENDLETON          KY   LAW ENFORCEMENT

            TREES REPORTED DOWN IN GREENWOOD. TIME ESTIMATED FROM
            RADAR.

&&

JEG
Local storm report, Jul 20, 5:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 NNE TWIN BRIDGES      38.66N 84.70W
07/20/2018                   GRANT              KY   LAW ENFORCEMENT

            TREE DOWN ON JONESVILLE ROAD. TIME ESTIMATED FROM RADAR.

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:51 AM EDTSpecial Weather StatementILNFayette24 min
Jul 20, 1:12 PM EDTSpecial Weather StatementILNDearborn, Ripley63 min
Jul 20, 1:24 PM EDTSevere Thunderstorm WarningILNDearborn, Ripley51 min
Jul 20, 1:38 PM EDTSpecial Weather StatementILNUnion37 min
Jul 20, 1:47 PM EDTAreal Flood AdvisoryILNDearborn, Ripley2 hr
Jul 20, 2:10 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland50 min
Jul 20, 2:11 PM EDTFlash Flood WarningILNDearborn, Ripley3 hr
Jul 20, 2:32 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland118 min
Jul 20, 2:49 PM EDTSevere Thunderstorm WarningILNOhio, Switzerland25 min
Jul 20, 3:17 PM EDTAreal Flood AdvisoryILNSwitzerland113 min
Jul 20, 3:58 PM EDTFlash Flood WatchILNDearborn, Ohio, Ripley, Switzerland5 hr
Jul 20, 4:12 PM EDTSpecial Weather StatementILNSwitzerland33 min
Jul 20, 4:37 PM EDTSpecial Weather StatementILNOhio, Switzerland23 min
Jul 20, 5:17 PM EDTSpecial Weather StatementILNRipley28 min
Jul 20, 5:25 PM EDTSevere Thunderstorm WarningILNRipley35 min
Jul 20, 6:59 PM EDTSpecial Weather StatementILNOhio, Switzerland31 min
Jul 20, 7:10 PM EDTSevere Thunderstorm WarningILNSwitzerland35 min
Jul 20, 7:23 PM EDTSpecial Weather StatementILNSwitzerland37 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.